Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 27, NWS Northern Indiana
NWS Northern Indiana issued this tornado warning at Aug 6, 2024, 8:19 AM EDT for Branch County, Cass County, Saint Joseph County, Michigan. It was in force for 41 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2024, 8:19 AM EDT (12:19 UTC)
- Expired
- Aug 6, 2024, 9:00 AM EDT
- In force
- 41 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Branch County, MI, Cass County, MI, Saint Joseph County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 8:19 AM EDT | TORNADO | 2 Wnw Howardsville, MI | An NWS storm survey concluded a tornado touched down just north of Lewis Lake. The tornado did significant tree damage and snapped power poles along the entirety of Berry Ln. The tornado moved southeast towards Day Rd where it reached maximum width of approxim |
| Aug 6, 8:20 AM EDT | TSTM WND DMG | 2 W Howardsville, MI | Large tree limbs down near Highway 216 and Lewis Lake Drive. Time estimated from radar. |
| Aug 6, 8:29 AM EDT | TSTM WND DMG | 3 Sw Moore Park, MI | Reports of trees and power lines down in the area of Pulver Rd and Null Road. Time estimated from radar. |
| Aug 6, 8:32 AM EDT | TSTM WND DMG | 1 N Three Rivers, MI | Several large tree limbs down and power pole damage near Main Street and Barnard Avenue. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 8:04 AM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 0.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
462
WFUS53 KIWX 061219
TORIWX
MIC023-027-149-061300-
/O.NEW.KIWX.TO.W.0027.240806T1219Z-240806T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Northern Indiana
819 AM EDT Tue Aug 6 2024
The National Weather Service in Northern Indiana has issued a
* Tornado Warning for...
Northeastern Cass County in southwestern Michigan...
St. Joseph County in southwestern Michigan...
Northwestern Branch County in southwestern Michigan...
* Until 900 AM EDT.
* At 819 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Marcellus, or 8 miles northwest of Three Rivers,
moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Three Rivers around 825 AM EDT.
Colon around 850 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Nottawa, Moore Park, Burr Oak, Mendon, Fishers Lake, Sherwood,
Fairfax, Leonidas, Howardsville, and Flowerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4179 8531 4199 8590 4207 8588 4207 8519
TIME...MOT...LOC 1219Z 285DEG 29KT 4204 8574
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CR4 follow-up statements
497
WWUS53 KIWX 061229
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
829 AM EDT Tue Aug 6 2024
MIC023-027-149-061300-
/O.CON.KIWX.TO.W.0027.000000T0000Z-240806T1300Z/
Cass MI-St. Joseph MI-Branch MI-
829 AM EDT Tue Aug 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR EAST
CENTRAL CASS...ST. JOSEPH AND NORTHWESTERN BRANCH COUNTIES...
At 829 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Three Rivers, moving east at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Three Rivers around 835 AM EDT.
Centreville around 840 AM EDT.
Colon around 855 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Nottawa, Moore Park, Burr Oak, Mendon, Fishers Lake, Sherwood,
Fairfax, Leonidas, Howardsville, and Flowerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4196 8582 4207 8576 4207 8519 4179 8531
TIME...MOT...LOC 1229Z 287DEG 27KT 4200 8566
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CR240
WWUS53 KIWX 061239
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
839 AM EDT Tue Aug 6 2024
MIC027-061247-
/O.CAN.KIWX.TO.W.0027.000000T0000Z-240806T1300Z/
Cass MI-
839 AM EDT Tue Aug 6 2024
...THE TORNADO WARNING FOR EAST CENTRAL CASS COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 PM EDT for southwestern
Michigan.
&&
LAT...LON 4192 8570 4207 8565 4207 8519 4179 8531
TIME...MOT...LOC 1237Z 293DEG 28KT 4196 8558
$$
MIC023-149-061300-
/O.CON.KIWX.TO.W.0027.000000T0000Z-240806T1300Z/
St. Joseph MI-Branch MI-
839 AM EDT Tue Aug 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR
NORTHEASTERN ST. JOSEPH AND NORTHWESTERN BRANCH COUNTIES...
At 837 AM EDT, a severe thunderstorm capable of producing a tornado
was located over Three Rivers, moving southeast at 30 mph.
HAZARD...Tornado and 60 mph wind gusts.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Centreville around 845 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Nottawa, Leonidas, Moore Park, Wasepi, Findley, Burr Oak, Mendon,
Fishers Lake, Sherwood, and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4192 8570 4207 8565 4207 8519 4179 8531
TIME...MOT...LOC 1237Z 293DEG 28KT 4196 8558
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CR875
WWUS53 KIWX 061249
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
849 AM EDT Tue Aug 6 2024
MIC023-149-061300-
/O.CON.KIWX.TO.W.0027.000000T0000Z-240806T1300Z/
St. Joseph MI-Branch MI-
849 AM EDT Tue Aug 6 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 AM EDT FOR EASTERN
ST. JOSEPH AND WEST CENTRAL BRANCH COUNTIES...
At 849 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Centreville, or 9 miles east of Three Rivers, moving
east at 35 mph.
HAZARD...Tornado and 60 mph wind gusts.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Colon around 855 AM EDT.
Other locations impacted by this tornadic thunderstorm include
Nottawa, Wasepi, Findley, Burr Oak, Mendon, Fishers Lake, Sherwood,
and Fairfax.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4191 8567 4204 8558 4201 8522 4179 8531
TIME...MOT...LOC 1249Z 285DEG 29KT 4193 8545
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
CR493 WWUS53 KIWX 061259 SVSIWX Severe Weather Statement National Weather Service Northern Indiana 859 AM EDT Tue Aug 6 2024 MIC023-149-061307- /O.EXP.KIWX.TO.W.0027.000000T0000Z-240806T1300Z/ St. Joseph MI-Branch MI- 859 AM EDT Tue Aug 6 2024 ...THE TORNADO WARNING FOR EASTERN ST. JOSEPH AND WEST CENTRAL BRANCH COUNTIES WILL EXPIRE AT 900 AM EDT... The tornadic circulation which prompted the warning has appeared to become more broad. Therefore, the warning will be allowed to expire. A severe thunderstorm warning has been allowed to continue downstream. A Tornado Watch remains in effect until 300 PM EDT for southwestern Michigan. && LAT...LON 4191 8567 4204 8558 4201 8522 4179 8531 TIME...MOT...LOC 1257Z 285DEG 29KT 4192 8540 $$ CR
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this tornado warning went out at Aug 6, 6:03 AM EDT, 2 hours 16 minutes earlier. Its key messages:
- The first round of storms arrive near and north of the Michigan border early today.
- Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio.
- Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80.
Area forecast discussion, Aug 6, 6:03 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 603 AM EDT Tue Aug 6 2024 .KEY MESSAGES... - The first round of storms arrive near and north of the Michigan border early today. - Additional storms with torrential and strong gusty winds should develop late this afternoon over northern Indiana and northwest Ohio. - Cooler, dry and less humid Wednesday through Monday with highs 75 to around 80. && .DISCUSSION... Issued at 313 AM EDT Tue Aug 6 2024 The first of two rounds of storms will arrive early today and mainly impact areas near and north of the Michigan border. The storms were associated with an upper level disturbance that topped the upstream ridge this weekend and were moving southeast across the Upper Midwest and Midwest. At this time, it appears heavy rain and strong gusty winds will prevail; however, overall believe these storms should remain below severe levels. There should be at least somewhat of a break in convection before more storms develop south of the front in the very unstable airmass by mid afternoon. The latest HRRR favors storm development in the 19Z to 01Z window (3pm to 9pm EDT). These storms are likely to have torrential rainfall as precipitable water values hover near 2.25 inches. Strong gusty winds may accompany the storms, but the latest high res/CAMs seem to favor storms remaining below severe levels. Otherwise, cooler and drier conditions will prevail after the rain ends tonight all of the way into early next week. Highs through the period will be in the 70s to around 80. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 603 AM EDT Tue Aug 6 2024 General VFR conditions into aftn. Pesky MVFR in fog continues over nw IN yet will quickly lift after sunrise. Otherwise a few storms possible this aftn yet for a time invof KFWA as composite outflow/weak cold frontal zone shift south across the terminals. Rapid dampening of shortwave disturbance aloft and presence of capping inversion aloft pose considerable uncertainty to potential for storms and kept with vcts mention there. Thereafter stout post frontal nerly flow develops this evening with likely IFR cigs in moist post frontal flow. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...None. OH...None. MI...None. MARINE...Small Craft Advisory until 5 PM EDT Wednesday for LMZ043-046. && DISCUSSION...Skipper AVIATION...T
Hazardous weather outlook, Aug 6, 5:04 AM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 504 AM EDT Tue Aug 6 2024 INZ005>009-012>015-017-018-020-022>027-032>034-104-116-203-204-216- MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-070915- Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall- Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington- Wells-Adams-Grant-Blackford-Jay-Eastern St. Joseph IN- Northern Kosciusko-Southern La Porte-Western St. Joseph IN- Southern Kosciusko-Cass MI-St. Joseph MI-Branch-Hillsdale- Northern Berrien-Southern Berrien-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 504 AM EDT Tue Aug 6 2024 /404 AM CDT Tue Aug 6 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Two rounds of thunderstorms are expected today. A weakening round of storms early this morning may bring isolated strong wind gusts. A second round of storms is possible this afternoon that may bring damaging wind gusts east of Interstate 69. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ103-070915- Northern La Porte- 404 AM CDT Tue Aug 6 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Thunderstorms with strong gusty winds are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-070915- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 504 AM EDT Tue Aug 6 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms with strong gusty winds are possible today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory.
In the hours before
Special weather statement, Aug 6, 5:26 AM EDT, 2 hours 53 minutes before
Special Weather Statement National Weather Service Northern Indiana 526 AM EDT Tue Aug 6 2024 INZ005-012>015-020-022-023-103-104-116-203-204-216-061100- Elkhart-Starke-Pulaski-Marshall-Fulton IN-White-Cass IN-Miami- Northern La Porte-Eastern St. Joseph IN-Northern Kosciusko- Southern La Porte-Western St. Joseph IN-Southern Kosciusko- Including the cities of Elkhart, Goshen, Nappanee, Knox, North Judson, Bass Lake, Winamac, Francesville, Medaryville, Plymouth, Bremen, Culver, Rochester, Akron, Monticello, Monon, Brookston, Logansport, Royal Center, Peru, Grissom AFB, Mexico, Michigan City, La Porte, Kingsbury, Fish Lake, South Bend, Mishawaka, Lakeville, Granger, Syracuse, Milford, North Webster, Leesburg, Wanatah, La Crosse, Union Mills, North Liberty, New Carlisle, Walkerton, Warsaw, Winona Lake, Silver Lake, and Mentone 526 AM EDT Tue Aug 6 2024 /426 AM CDT Tue Aug 6 2024/ ...Patchy dense fog early this morning... Patchy dense fog with local visibilities down to or below one quarter mile will be possible through sunrise.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:43 AM EDT | Beach Hazards Statement | IWX | Berrien | 35 hr |
| Aug 6, 7:51 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Saint Joseph | 39 min |
| Aug 6, 7:59 AM EDT | Tornado Warning | IWX | Cass, Saint Joseph | 31 min |
| Aug 6, 8:57 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 48 min |
| Aug 6, 9:34 AM EDT | Severe Thunderstorm Warning | IWX | Branch, Hillsdale | 41 min |
| Aug 6, 9:44 AM EDT | Tornado Warning | IWX | Branch, Hillsdale | 31 min |
| Aug 6, 10:05 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 40 min |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.